Statins may cause cataracts

November 12, 2013

This study of nearly 14,000 individuals ages 30 to 85 reveals a 27 percent higher likelihood of developing cataracts among statin users than among non-users.

San Diego- According to the Centers for Disease Control and Prevention, cataracts are the number one cause of vision loss in the United States. Nearly 22 million Americans age 40 and over have cataracts, while more than half of individuals age 80 and over suffer from this condition. In a recent study released in JAMA Ophthalmology, it was confirmed that statins, which are typically prescribed to reduce cholesterol and also prevent heart disease, may cause an increased risk for cataracts among individuals ages 30 through 85.

“While statins have long been associated with reduced cholesterol and reduced risk for heart disease, they do present a number of potential side effects, including digestive issues, liver damage, muscle pain, and memory loss,” said Sandy T. Feldman, MD, in San Diego. “With this recent study, cataracts should now be added to the list. Physicians and patients should take extra caution when considering statins in individuals with cataracts.”

This study of nearly 14,000 individuals ages 30 to 85 reveals a 27 percent higher likelihood of developing cataracts among statin users than among non-users. This may be the result of the cholesterol-inhibiting properties interfering with cell regeneration in the lens of the eye, which requires cholesterol to retain transparency.